My son developed EM while on an antibiotic as an infant. It never progressed to Stevens-Johnson syndrome but was pretty severe. Over the years he used alternative antibiotics for ear infections etc. He was tested by an allergist and was found not to be allergic to the medication he was on during that time period. So what caused the EM? Is it likely to happen again. It was very scarey. His eyes swelled shut and he had these "bullseyes" popping up all over his body.
If there was a temporal relationship between the antibiotic administration during infancy and the development of Erythema Multiforme (EM), it is highly likely that the EM was caused by the antibiotic. In that case, your son should never be given that antibiotic or any medicine in its class, again. If it happens to be a one-of-a-kind antibiotic for which there is no good substitute, one he could conceivably need in the future, you would do well to consult with an infectious disease specialist now, rather than waiting until such time, as the need for it is great. The allergist's observation and conclusion may be correct but you should not put your son at risk of having another severe reaction, on the basis of one negative allergy test.
He has been on the antibiotic after skin testing and an oral challenge probably 3-4 times now since the oral challenge.... should we still withold that antibiotic or consider it safe since there have been no problems on it at this point?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.